Monthly Archive: July 2016

standard

A Little Flare … not the fun kind 

24.07.2016 Posted in Uncategorized 10 Comments

If things had gone according the the plan in my last post, Lucy would be weaning her last immune suppression med, tacrolimus, right now. But Lucy rarely adheres to our plans! A few weeks ago, Lucy’s skin flared up. Her arms and legs revealed a familiar red, bumpy rash, her face was unusually red and splotchy, and she started scratching her very dry and flaky scalp. Her blood test that week revealed that her tacro level had dropped from the desired range of 7ish to 2.5. This was not unxpected. About a week before she switched from voriconizole (vampire med) to fluconozol for her antifungal profolaxsis in attempt to let the poor girl out in the sun a little bit without burning. Drug interactions are a delicate balancing act with Lucy, and it we saw the unfortunate effects on her skin. Voriconizole drives up tacro levels, significantly, so stopping it tanked her level. The unknown part of this equation was how it would affect Lucy. I suppose it was possible that her body could handle this drop with little or no side effects, but unfortunately the drop in immune suppression triggered a GVHD flare. Instead of moving on with her tacro wean, she had to bump up her dose and get her levels back up.

With just a few dose adjustments Lucy’s tacro level was back up where she started and her skin was gradually getting better. Unfortunately a few new side effects continue to annoy her, her scalp is extremely dry, itchy  and flaky, and she was rubbing her eyes and quite a bit. Some of these symptoms could be indicative of chronic GVHD so I mentioned them at clinic last week and her doctors are also concerned enough to treat it now rather than take a “wait and see” approach … which isn’t what we hoped to hear. She was given another boost in her tacro dose to get her level up to 9. At this point Lucy’s GVHD is still considered acute, but it’s longevity is concerning. Typically, chronic GVHD appears after day +100; Lucy is at day +215, so we had hoped this would be over by now. Dr. B said that having acute skin GVHD, like Lucy’s may make her more likely to also suffere from chronic GVHD … but not always. It makes sense then, that  Lucy’s doctors (KC and STL work together so wel!) are being very proactive about any potential GVH symptoms. I fact, I think steroids were even mentioned again … Ugh, no!!!

I suppose this is technically a little set back in Lucy’s recovery, BUT overall, she is doing quite well. I certainly don’t want end on a negative note, because we have a lot more positives to be thankful for right now. We are so proud of Lucy for taking all of her medications by mouth (we should be able to get her g tube out soon!) and using the potty full time! 

  Red face rash! 
  Ring pops at clinic … Only at clinic, yikes!
  Potty training. It takes a village.